Is Exercise a Concern When Using the Newest Diabetic Medications?

What you need to know to prevent hypoglycemia.
 

Sheri Colberg-Ochs By Sheri Colberg-Ochs, PhD

As discussed in a previous column last year, some diabetes medications, including some of the oral diabetic medications like Diabinese, Orinase, DiaBeta, Micronase, and Glynase, that have longer-lasting effects on insulin release, are more likely to cause exercise-related hypoglycemia than most of the others. If you're taking any of these when you start exercising more regularly, check with your doctor or other health care provider about lowering your doses if you start to have more frequent lows.

What about combination prescription medications? Most people with type 2 diabetes on pills alone are prescribed a combination of two or more of them. What's more, some have been made into newer combination drugs that might make it more difficult to pick out the potentially problematic ones. Glucovance, for instance, is a combo of glyburide (trade name DiaBeta, Micronase, or Glynase) and metformin (usually sold as Glucophage). While Glucophage isn't likely to increase your risk for hypoglycemia, the "glyburide" part of the drug is. The other common combination drugs, Metaglip, Avandamet, and Avandaryl, contain glyburide plus other medications and aren't likely to cause hypoglycemia under any circumstances.

As noted previously, insulin users have to worry more about preventing low blood sugar reactions during and following exercise. Most of the basal insulins (e.g., Lantus or Levemir, which are once- or twice-a-day long-acting insulins) have a limited effect on exercise blood sugars unless you're doing really long duration activities. When you start exercising more regularly, though, your doses of even basal insulins may need to be lowered. It's entirely possible that as your body becomes more sensitive to insulin with regular training, you can get by with smaller doses. Keep track of any lows you have—even ones that occur hours after exercise—and talk to your health care provider about lowering your doses if you start having more frequent episodes related to your exercise regimen.

If you're put on a basal-bolus regimen that has you taking short- or rapid-acting insulin with meals, you'll need to pay more attention to the timing of your insulin and your meals to prevent hypoglycemia. The rapid-acting insulin analogs—Humalog, NovoLog, and now Apidra—all have a rapid onset (10-20 minutes after injection), a quick peak (0.5 to 1.5 hours), but a relatively shorter duration (3-5 hours) than Regular, Humulin N, or the basal insulins. If you're using any of these newer insulins, try exercising before meals when your insulin levels are lower instead of within two hours afterwards when a greater amount of circulating insulin could make you develop hypoglycemia.

Another new product, inhaled insulin (Exubera) is absorbed through your lungs and begins to be absorbed just as rapidly as the insulin analogs (peaking in a similar amount of time), but it lasts more like regular insulin (5-8 hours after a meal). Watch out for exercise-induced lows if you use it (or regular insulin) and then exercise within 2-3 hours after eating. A better strategy is to follow the recommendations for exercising before meals given for the insulin analogs.

There are also two new injectable diabetic medications that can be used by individuals with either type 1 or type 2 diabetes. One is Byetta (exenatide, or extendin-4), used mainly by type 2s and insulin resistant type 1s. The other, Symlin (pramlintide), is a synthetic form of amylin, a hormone normally co-released from pancreatic beta cells with insulin; this new medication is used mainly by people taking insulin. The main exercise-related concern with the use of either is that they both delay the emptying of food from your stomach after a meal. That effect is good when you're trying to lower or prevent after-meal spikes in your blood glucose, but potentially bad when it slows your absorption of any carbohydrates you ate to prevent or treat low blood sugars during exercise. Thus, with these two medications, it's better to err on the side of safety. The best advice is to not inject either one within two hours prior to when you're planning to do any physical activity.

Clearly, the use of certain medications to control diabetes can affect your blood sugar responses to exercise. Check your blood glucose more frequently to determine how a particular medication affects you and make a note of how and whey you experience any lows to figure out how to reduce your future risk of such episodes.

For more information on diabetes and exercise concerns, please consult my newest book, The 7 Step Diabetes Fitness Plan: Living Well and Being Fit, No Matter Your Weight. For insulin users, my first book would be most helpful: The Diabetic Athlete: Prescriptions for Exercise and Sports. Please visit my web site for more details or to order any of my books.

Watch for the upcoming (October 28, 2007) release of my latest book of interest to anyone with diabetes: 50 Secrets of the Longest Living People with Diabetes by Sheri Colberg, PhD, and Steven V. Edelman, MD.

Read Sheri's bio here.

Read more of Sheri Colberg-Och's columns.

NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

 

Last Modified Date: June 27, 2013

All content on dLife.com is created and reviewed in compliance with our editorial policy.

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
80 Views 0 comments
by Nicole Purcell
I have a friend, M, who has diabetes and never, ever tests her bloodsugar before she gets behind the wheel. This has always worried me about her. On Wednesday, she had a bad accident after passing out behind the wheel. She hit another car head on. I thank the universe that no one was killed, but she and the driver of the other vehicle were both badly injured. She's got a long healing road ahead of her, as does the woman she hit. I was talking about the...